Roughly one-quarter of adults over age 45 are taking cholesterol-lowering statin drugs. According to a recent study, 17 percent of patients taking the pills reported side effects, including muscle pain, nausea and problems with their liver or nervous system. That’s much higher than the previous numbers reported to provide evidence for regulatory approval of statins.
The study, which was published in the Annals of Internal Medicine, looked at more than 100,000 people who’d been prescribed statins from 2000-2008 at Brigham and Women’s Hospital and Massachusetts General Hospital in Boston. Researchers found that nearly two-thirds of people with side effects quit taking statins. Half of all the people who had been prescribed statins quit them at least temporarily and twenty percent quit for more than a year. Why would they quit? Painful side effects.
Statins work by blocking the action of the liver enzyme responsible for producing cholesterol. Too much cholesterol in the blood can cause a buildup of plaque on the walls of the arteries. Over time, that buildup causes the arteries to narrow or harden. Sudden blood clots in these narrowed arteries can lead to heart attack or stroke.
Statins lower “bad” LDL cholesterol and total cholesterol levels. At the same time, they lower triglycerides and raise “good” HDL cholesterol levels. Statins may also stabilize plaque in the arteries, making heart attacks less likely.
Unfortunately, statin medications are often accompanied by painful side effects. The most common is muscle pain. The pain might be described as a soreness, tiredness or weakness in the muscles. It can be a mild discomfort, or it can be severe enough to make daily activities difficult. Climbing the stairs or even just walking to the mailbox can be uncomfortable or tiring.
It’s unclear what causes statin side effects, especially muscle pain. Statins may affect not only your liver’s production of cholesterol but also several enzymes in muscle cells that are responsible for muscle growth. The effects of statins on these cells may be the cause of muscle aches. Other side effects of statins include nausea and diarrhea, liver and kidney damage as well as increased blood sugar levels and type 2 diabetes. Along with these, statins also lower levels of coenzyme Qo10. And unfortunately, as those levels are lowered, the side effects of the statins increase.
Coenzyme Q10 (CoQ10) is a substance that’s found naturally in the body. It aids in the conversion of food into energy. CoQ10 is found in almost every cell in the body, and is a powerful antioxidant. In fact, CoQ10 is the only antioxidant synthesized by the human body. Recent studies have shown that individuals on statin medications taking 100 mg of CoQ10 1 to 4 times a day saw up to a 40% decrease in muscle pain and weakness after taking the supplements for just a month.
In another study published in the American Journal of Cardiology, researchers indicate that using CoQ10 supplements seemed to decrease the muscle breakdown, pain, and discomfort of people taking statins.
Many studies review the connection between CoQ10 supplement use and heart health. A review published in Circulation: Heart Failure suggests that patients with heart failure who took CoQ10 supplements experienced fewer symptoms and complications than those who took a placebo. Another review, published in Atherosclerosis, suggests that CoQ10 might improve the health of blood vessels in people with or without heart disease.
If you’re taking statins and experience unpleasant side effects, discuss CoQ10 supplements with your doctor. CoQ10 is easily tolerated and has little to no side effects. Taking it may be a good option for you, especially if you’re in good health. CoQ10 supplements can interact with some medications, including beta-blockers, some antidepressants, and chemotherapy drugs. Your doctor might need to change your statin dosage if you also take CoQ10 supplements. Make sure you consult your doctor before taking CoQ10.